Title

Co-existence of Antiphospholipid syndrome and Heparin-induced Thrombocytopenia in a patient with Recurrent Venous Thromboembolism.

Publication/Presentation Date

4-12-2017

Abstract

Heparin-induced thrombocytopenia (HIT) is a prothrombotic adverse drug reaction in which heparin forms complexes with platelet factor 4 forming neoantigens that are recognized by autoantibodies. Antiphospholipid syndrome (APS) is similar to HIT in that it is mediated by autoantibodies that are also pro-thrombotic. We present a case of rare co-existence of antiphospholipid antibody syndrome and heparin-induced thrombocytopenia. Introduction Heparin-induced thrombocytopenia (HIT) is a prothrombotic adverse drug reaction in which heparin forms complexes with platelet factor 4 forming neoantigens that are recognized by autoantibodies (antiHPF4/HAPA). The Fc portions of the anti-HPF4 bind Fc receptors on platelets causing platelets activation, aggregation, release of α and dense granules and formation of procoagulants [1]. The hallmark of this is thrombocytopenia and thrombosis. HIT occurs in about 2% of all patients who receive heparin of whom about 35% develop thrombosis [2]. Antiphospholipid syndrome (APS) is similar to HIT in that it is mediated by autoantibodies that are also pro-thrombotic. Autoantibodies are generated to phospholipids or to phospholipid-binding proteins which are recognized risk-factors for thrombosis and pregnancy morbidity. Diagnosis of APS requires the elevation of at least one of the phospholipid autoantibodies and a clinical manifestation (Table 1). In this report we present a patient with recurrent venous thromboembolism despite been on full anticoagulation who was found to have concurrent HIT and APS.

Volume

2017

Disciplines

Hematology | Medical Sciences | Medicine and Health Sciences | Oncology

PubMedID

28589046

Department(s)

Department of Medicine, Hematology-Medical Oncology Division, Hematology-Medical Oncology Division Fellows and Residents, Department of Medicine Faculty, Department of Medicine Fellows and Residents

Document Type

Article